Colorado, 2003

High Wind in Colorado, April 15 to 16, 2003

April 15 to 16, 2003 · NWS BOU · 9 events in 9 counties and zones

An fast moving Pacific storm system moved across Colorado, allowing for strong winds to develop across portions of the northern mountain, foothills and adjacent plains. Peak wind reports included: 79 mph (69 kts), 2 miles north of Johnstown, 71 mph (62 kts) atop Niwot Ridge, 63 mph (55 kts), 4 miles east of Haxtun and Limon, 60 mph (52 kts), 9 miles north of Limon, 59 mph (51 kts) at Denver…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

An fast moving Pacific storm system moved across Colorado, allowing for strong winds to develop across portions of the northern mountain, foothills and adjacent plains. Peak wind reports included: 79 mph (69 kts), 2 miles north of Johnstown, 71 mph (62 kts) atop Niwot Ridge, 63 mph (55 kts), 4 miles east of Haxtun and Limon, 60 mph (52 kts), 9 miles north of Limon, 59 mph (51 kts) at Denver International Airport, 58 mph (50 kts) at Cedar Point, Fort Morgan, Merino, 14 miles north-northwest of Otis and Sterling. Damaging winds also knocked out several transformers near Hugo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 15, 2:24 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 15, 2:24 PM MST, 2 hours 51 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT TUE APR 15 2003

SHORT TERM DISCUSSION:  WL STAY THE COURSE AND HANG ON TO THE HIGH
WIND WRNG FOR TONIGHT.  SFC LOW OVR E-CENTRL CO IS ANALYZED AT DOWN
TO 990 MB AT 21Z WITH PRES FALLS CONTG ACRS ERN CO AND ERN NM.  SCT
SHOWERS AND T-STORMS HAVE SPREAD ACRS THE MTNS AND ERN PLAINS IN THE
NERN QUADRANT OF THE DVLPG UPR LVL LOW.  MODEL GUIDANCE HAS HAD THE
GENERAL PICTURE ALL ALONG WITH AN UNSTBL AMS AND STRONG DYNAMIC
FORCING OVR OUR FCST AREA THIS AFTN.  AS THE EVENING CONTS...
THUNDERSTORMS SHOULD DECREASE BUT SHOWER ACTIVITY WILL CONT MUCH OF
THE NIGHT.  QPF GRIDS FM ETA INDICATE UP TO AN INCH OF LIQUID WL BE
PSBL ON THE THE PLAINS.  ACCUMULATING SNOWS IN THE MTNS SHOULD BE
LIMITED TO THE CONVECTIVE ACTIVITY EARLY IN THIS EVENING.  EXPECT
ACCUMS TO BE LESS THAN 6 INCHES...SO NO HIGHLIGHTS FOR SNOW.

AS SFC LOW INTENSIFIES OVERNIGHT...WINDS ON THE PLAINS SHOULD INCRS.
CROSS SECTIONS FM HI-RES ETA SHOW DEEP NWLY WNDS UP TO 65 KTS.  WIND
PROFILE ALSO SHOWS A MEAN STATE CRITICAL LAYER ALOFT WHICH SHOULD
HELP AMPLIFY A MTN WAVE FOR A FEW HOURS.  THE STRONG FLOW MIXING TO
THE SFC WL DRIVE THE STRONG GUSTY WINDS MUCH OF THE NIGHT.  WNDS
SHOULD BEGIN TAPERING OFF ARND SUNRISE AS THE SFC LOW MOVES EWD ACRS
KS.  UPR RIDGING WILL BRING A RETURN TO DRIER MORE SETTLED WX BY WED
AFTN.                 KDRBY

LONG TERM DISCUSSION...WED NGT-FRI...MDLS BLD SHT WV UPR RDG OVR
CNTRL RCKYS ON WED NGT IN ADV OF NXT PAC STRM SYS WHICH MOVES INTO
DESERT SW ON THU.  MESOETA SHWS A SURGE OF STRATUS CLDNS WED NGT
AS HI PRES PUSHES AGAINST THE MTNS.  THE NXT SYS WILL SPRD SCT
SHWRS/TSTMS INTO THE MTNS...ERN FTHLLS AND URBAN CORRIDOR DURING
THU AFTN.  THE SHWRS/TSTMS WILL SPRD OVR ALL OF NERN CO ON THU EVE.
SNW WILL BCM LIKELY IN THE MTNS ON FRI AND WITH SFC LO PRES CNTR
FORMNG OVR SWRN KS BY MIDDAY UPSLP FLO WILL PRODUCE SCT RAIN SHWRS
OVR THE HI PLAINS.  THIS MAY WELL CHNG TO SNW BY FRI EVE.  TEMPS
WILL WARM TO ARND NORMAL ON THU AND COOL AGN ON FRI WITH MORE
CLDNS AND PCPN.  WILL GENLY COMPROMISE MOS TEMP GDNC ON WED AND
UNDERCUT MRF MOS TEMPS ON FRI.

IN XTNDD PRD...SAT-TUE...MDLS HAVE BROAD UPR TROF OVR CNTRL RCKYS
ON SAT.  WITH SFC LO PRES CNTR TO S OF AREA LO LVL UPSLP FLO WILL
DVLP OVR HI PLAINS.  TEMPS WILL BE COLD ENUF ALF FOR SNW TO DVLP.
SHT WV UPR RDG WILL BLD OVR CNTRL RCKYS ON SUN BRINGING A RETURN TO
DRY WX.  MON WILL ALSO BE DRY...BUT WILL MENTION CHC OF SNW MTNS TUE
IN ADV OF NXT PAC SYS MOVG INTO GREAT BASIN.  WILL CONSIDERBLY
UNDERCUT MRF MOS TEMP GDNC FOR SAT...BUT NOT AS MUCH ON SUN DUE TO
GUD WRMG ALOFT DURING AFTN.  TEMPS WILL RETURN TO ARND SEASONAL
NORMS ON MON AND TUE UNDER UPR RDG.

GARD...WFO BOULDER

.DEN...HIGH WIND WARNING TONIGHT THROUGH WEDNESDAY MORNING FOR ZONES
       /31/33/34/35/36/37/38/39/40/41/42/43/44/45/46/47/48/49/50/51.
Hazardous weather outlook, Apr 15, 10:00 AM MST, 7 hours 15 minutes before
COZ030>051-161700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL WEATHER SYSTEM WILL MOVE ACROSS COLORADO THIS
AFTERNOON AND TONIGHT...PRODUCING A PERIODS OF HAZARDOUS WEATHER
ACROSS THE FORECAST AREA THIS AFTERNOON AND OVERNIGHT.  RAIN SHOWERS
WITH EMBEDDED THUNDERSTORMS WILL BECOME LIKELY OVER THE MOUNTAINS BY
MID-AFTERNOON.  SCATTERED THUNDERSTORMS PRODUCING GUSTY WINDS...
SMALL HAIL AND PERIODS OF HEAVY RAIN ARE ALSO EXPECTED ON THE PLAINS
AFTER 2 PM.  RAIN IS EXPECTED TO CONTINUE OVER THE NORTHEAST PLAINS
OVERNIGHT WITH SOME AREAS POSSIBLY RECEIVING UP TO AN INCH OF
RAINFALL.

DURING THE EVENING AND CONTINUING OVERNIGHT...STRONG NORTHWEST WINDS
ARE EXPECTED TO DEVELOP IN THE HIGH COUNTRY AND THEN SPREAD EASTWARD
OVER THE PLAINS.  WIND SPEEDS OF 35 TO 50 MPH CAN BE EXPECTED OVER
THE MOUNTAINS AND PLAINS TONIGHT WITH GUSTS TO 80 MPH POSSIBLE.  THE
STRONG WINDS ARE EXPECTED TO CONTINUE PAST MIDNIGHT AND THEN
DIMINISH AFTER SUNRISE WEDNESDAY.

ACCUMULATING SNOW IS ALSO EXPECTED IN THE MOUNTAINS TONIGHT.
ACCUMULATIONS UP TO SIX INCHES WILL BE POSSIBLE AT ELEVATIONS ABOVE
8500 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH WINDS WILL CONTINUE WEDNESDAY MORNING...THEN DECREASE IN THE
AFTERNOON.  LINGERING RAIN AND SNOW SHOWERS WILL END IN THE MORNING.
ANOTHER WEATHER SYSTEM WILL BRING A CHANCE OF SNOW TO THE MOUNTAINS
FROM FRIDAY THROUGH EARLY SUNDAY.  ON THE PLAINS...THERE WILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY...A CHANCE OF RAIN
CHANGING TO SNOW FRIDAY NIGHT AND A CHANCE OF SNOW SATURDAY INTO
EARLY SUNDAY.  THURSDAY AND MONDAY WILL BE DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/GARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
April 15, 5:15 PM MST to April 16, 8:28 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

High Wind, C & S Weld County

When
April 15, 5:15 PM MST to April 16, 8:28 AM MST
Where
C & S Weld County forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
April 15, 5:15 PM MST to April 16, 8:28 AM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

High Wind, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
April 15, 5:15 PM MST to April 16, 8:28 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

High Wind, Elbert / C & E Douglas Counties Above 6000 Feet

When
April 15, 5:15 PM MST to April 16, 8:28 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

High Wind, Logan County

When
April 15, 5:15 PM MST to April 16, 8:28 AM MST
Where
Logan County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

High Wind, Morgan County

When
April 15, 5:15 PM MST to April 16, 8:28 AM MST
Where
Morgan County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

High Wind, Washington County

When
April 15, 5:15 PM MST to April 16, 8:28 AM MST
Where
Washington County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

High Wind, Phillips County

When
April 15, 5:15 PM MST to April 16, 8:28 AM MST
Where
Phillips County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354179, 5354180, 5354181, 5354182, 5354183, 5354184, 5354185, 5354186, 5354187.